Hail, Kit Carson
- When
- July 23, 2:58 PM MST
- Where
- Kit Carson County, 5.26 mi SSW of Burlington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.227, -102.299
Hailstones were mostly nickel size with some quarter size hail.
A severe thunderstorm developed south of Burlington during the afternoon, slowly moving to the southeast. The storm produced hail up to two inches in diameter before weakening as it moved into Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A severe thunderstorm developed south of Burlington during the afternoon, slowly moving to the southeast. The storm produced hail up to two inches in diameter before weakening as it moved into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 23, 12:20 PM MST, 2 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 120 PM MDT THU JUL 23 2015 .SHORT TERM...(THIS AFTERNOON THROUGH FRIDAY) ISSUED AT 1235 PM MDT THU JUL 23 2015 THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG SURFACE TROUGH LINE RUNNING FROM OGALLALA NEBRASKA TO LIMON COLORADO. BETTER COVERAGE OF STORMS WILL BE NORTH OF I-70 WITH MEAN WINDS CARRYING ANY STORMS TO THE EAST THROUGH THE EVENING HOURS. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG WINDS AND HEAVY RAINFALL. TEMPERATURES HAVE BEEN A BIT SLOW TO CLIMB TO AFTERNOON HIGHS GIVEN THE PERSISTENCE OF MORNING STRATUS...BUT KEPT MAX TEMPS TODAY IN THE MIDDLE 90S SEEING THE RAPID RECOVERY LAST HOUR OR TWO. FRIDAY WILL BE ANOTHER HOT DAY IN THE 90S. .LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY) ISSUED AT 105 PM MDT THU JUL 23 2015 SCATTERED THUNDERSTORMS WILL BE ONGOING FRIDAY EVENING ALONG THE COLD FRONT DRAPED ROUGHLY ALONG I70 AND SLOWLY SINKING SOUTH. VERY UNSTABLE CONDITIONS ARE FORECAST ALONG AND JUST NORTH OF THE BOUNDARY ALONG WITH 30-35KTS OF DEEP LAYER SHEAR...SUFFICIENT FOR A FEW SEVERE STORMS AND PERHAPS A SUPERCELL. NOT MUCH IN THE WAY OF SYNOPTIC SCALE FORCING SO COVERAGE WILL BE LIMITED. BY SATURDAY AFTERNOON THE FRONT WILL BE FAR TO THE SOUTH LEAVING THE LOCAL AREA IN A POST FRONTAL UPSLOPE REGIME. ONCE AGAIN SYNOPTIC FORCING WEAK BUT THERE IS A HINT OF SHORTWAVE TROUGH TOPPING THE SOUTHERN PLAINS RIDGE AND PLENTY OF MOISTURE/INSTABILITY FOR AFTERNOON AND EVENING THUNDERSTORMS TO REDEVELOP. SHEAR SOMEWHAT LESS THAN PREVIOUS DAYS SO SEVERE THREAT WILL BE RATHER LIMITED BUT STILL SOME STRONGER STORMS POSSIBLE. OLD FRONTAL BOUNDARY APPEARS TO RETURN NORTH ON SUNDAY AS WARM FRONT AND MAY BE A FACTOR FOR THUNDERSTORM INITIATION. LARGE SCALE PATTERN WILL CHANGE VERY LITTLE WITH ANOTHER POSSIBLE WEAK TROUGH ROTATING AROUND THE UPPER RIDGE IN THE AFTERNOON/EVENING RESULTING IN SCATTERED THUNDERSTORMS. UPPER RIDGE WILL BREAK DOWN EARLY NEXT WEEK AS STRONG SHORTWAVE TROUGH MOVES THROUGH THE NORTHERN ROCKIES. WHILE BEST FORCING WITH THAT SYSTEM WILL REMAIN TO THE NORTH...LOCAL AREA WILL BE ON THE SOUTHERN FRINGE OF STRONGER WINDS ALOFT AND SOME INCREASE IN SYNOPTIC SCALE LIFT WITH WEAK DISTURBANCES ROTATING THROUGH THE BASE OF THE TROUGH. END RESULT WILL BE SLIGHT TO LOW CHANCE POPS FOR THUNDERSTORMS EACH DAY. TEMPERATURES WILL BE NEAR TO SLIGHTLY ABOVE NORMAL. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON) ISSUED AT 1235 PM MDT THU JUL 23 2015 THUNDERSTORMS ARE EXPECTED TO DEVELOP AFTER 20Z ACROSS SW NEBRASKA AND NE COLORADO AND MOVE EAST THROUGH THE EVENING. BETTER TSRA CHANCES WILL BE 22-02Z AT KGLD AND 00-03Z AT KMCK. SOUTH TO SOUTHEAST SURFACE WINDS WILL PREVAIL THROUGH 06Z AND THEN TRANSITION TO SW AT KGLD AND TO NW AT KMCK AROUND 12Z AS A COLD FRONT MOVES THROUGH. VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...024 AVIATION...DLF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT THU JUL 23 2015 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240945- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT THU JUL 23 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT... THUNDERSTORMS WILL DEVELOP AFTER 3 PM MDT...MAINLY NORTH OF INTERSTATE 70...AND MOVE EAST THROUGH EARLY EVENING. STRONGER THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND STRONG WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN SLOW STORM MOVEMENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND EVENING THROUGH NEXT WEDNESDAY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND AND HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER MID-AFTERNOON.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM MDT THU JUL 23 2015
COZ090-091-232100-
YUMA COUNTY CO-KIT CARSON COUNTY CO-
245 PM MDT THU JUL 23 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN YUMA AND
NORTHEASTERN KIT CARSON COUNTIES UNTIL 300 PM MDT...
AT 244 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 22
MILES NORTH OF BETHUNE...OR 22 MILES NORTH OF BURLINGTON...MOVING
SOUTHEAST AT 35 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HALE...IDALIA AND BONNY RESERVOIR.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 216.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS.
LAT...LON 3978 10245 3963 10205 3962 10205 3943 10227
3962 10256
TIME...MOT...LOC 2044Z 302DEG 31KT 3962 10236
LUNDQUISTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 305 PM MDT THU JUL 23 2015 COZ091-232130- KIT CARSON COUNTY CO- 305 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 330 PM MDT... AT 305 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17 MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 20 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT CARSON COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 200 AND 206. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10241 3957 10213 3944 10230 3954 10245 TIME...MOT...LOC 2105Z 313DEG 18KT 3956 10231 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 310 PM MDT THU JUL 23 2015 COZ090-232130- YUMA COUNTY CO- 310 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL YUMA COUNTY UNTIL 330 PM MDT... AT 310 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF HIGHLAND CENTER...OR 16 MILES SOUTH OF HOLYOKE... MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL YUMA COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 261 AND 267. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR NORTHEASTERN COLORADO. LAT...LON 4026 10242 4036 10251 4044 10232 4032 10223 TIME...MOT...LOC 2110Z 240DEG 11KT 4035 10238 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 330 PM MDT THU JUL 23 2015 COZ091-232145- KIT CARSON COUNTY CO- 330 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIT CARSON COUNTY UNTIL 345 PM MDT... AT 330 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF BURLINGTON...MOVING SOUTH AT 15 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT CARSON COUNTY. THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 198 AND 206. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3957 10241 3957 10217 3944 10213 3943 10241 TIME...MOT...LOC 2130Z 355DEG 15KT 3952 10228 LUNDQUIST
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 339 PM MDT THU JUL 23 2015 COZ091-232200- KIT CARSON COUNTY CO- 339 PM MDT THU JUL 23 2015 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY UNTIL 400 PM MDT... AT 338 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BURLINGTON...MOVING SOUTHEAST AT 5 MPH. DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BURLINGTON. THIS INCLUDES THE FOLLOWING HIGHWAYS... INTERSTATE 70 IN COLORADO BETWEEN MILE MARKERS 432 AND 441. HIGHWAY 385 BETWEEN MILE MARKERS 179 AND 189. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR EAST CENTRAL COLORADO. LAT...LON 3924 10246 3933 10231 3929 10210 3917 10226 TIME...MOT...LOC 2138Z 303DEG 5KT 3926 10231 LUNDQUIST
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
346 PM MDT THU JUL 23 2015
COZ091-232200-
KIT CARSON COUNTY CO-
346 PM MDT THU JUL 23 2015
AT 345 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES NORTH OF BURLINGTON...MOVING SOUTHEAST AT 15 MPH. TORRENTIAL
RAINFALL IS EXPECTED WITH THIS STORM WHICH WILL CAUSE REDUCED
VISIBILITIES AND PONDING OF WATER ON ROADWAYS.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KIT
CARSON COUNTY.
THIS INCLUDES HIGHWAY 385 BETWEEN MILE MARKERS 196 AND 207.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN COLORADO.
LAT...LON 3957 10233 3958 10206 3957 10205 3956 10205
3938 10218 3947 10240
TIME...MOT...LOC 2145Z 298DEG 11KT 3952 10227
LUNDQUISTThe Goodland radar (KGLD), 54 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
3 hail. Local standard time, as filed.
Hailstones were mostly nickel size with some quarter size hail.
Relayed via social media.
Hail ranged from ping pong to golf ball size. Report relayed via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589262, 589264, 589266.